Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 393, NWS Tallahassee, FL

September 3, 2012Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 3, 2012, 8:37 PM CDT for Coffee County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2012, 8:37 PM CDT (01:37 UTC)
Expired
Sep 3, 2012, 9:00 PM CDT
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Coffee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WUUS52 KTAE 040137
SVRTAE
ALC031-040200-
/O.NEW.KTAE.SV.W.0393.120904T0137Z-120904T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
837 PM CDT MON SEP 3 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 900 PM CDT

* AT 834 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 17 MILES NORTHWEST OF ELBA...OR NEAR
  GLENWOOD...AND MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF ELBA BY 855 PM CDT...
  6 MILES NORTHWEST OF NEW BROCKTON BY 900 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3154 8619 3154 8615 3161 8615 3162 8614
      3163 8601 3148 8579 3129 8601 3149 8620
      3153 8620
TIME...MOT...LOC 0137Z 312DEG 38KT 3161 8618

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 8:27 PM CDT, 10 minutes earlier.

Area forecast discussion, Sep 3, 8:27 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
927 PM EDT Mon Sep 3 2012

.UPDATE [Tonight into Tuesday]...

An active period of weather is beginning now and likely to continue
through the remainder of the short term period. Vapor imagery this
evening depicts an upper low moving southward through Northern
Alabama providing the forcing for an impressive cluster of showers
and thunderstorms across Central and Southern Alabama. Another
pertinent feature is a TUTT low just off the Southeast Florida
coast. These two features will progressively interact and tap into a
very moist tropical airmass over our region allowing for a period of
unsettled and wet weather. As is described in more detail in the
next section of this discussion, flooding could become more of a
concern especially by Wednesday as rainfall totals add up across an
already wet region.

For tonight, have already updated the forecast for the next 24 hours
to match current observational trends as well as predicted trends in
the high resolution guidance package from 18z and 23z. As is not
surprising given all the tropical moisture in place (PWAT this
evening was 2.16 - uncontaminated) and forcing between the two upper
lows...the high resolution models are quite active through their
respective forecast cycles. With good agreement in the models and a
still active radar, have increased pops to categorical levels across
much of the forecast area through tonight and for Tuesday as well.
It appears that the threat for severe storms will diminish overnight
as deep layer flow becomes marginal at best for organized severe
weather. This weaker upper flow, however, is more supportive of
slower storm movement and flood potential, so added heavy rainfall
wording to the forecast. Will not issue a flood watch yet as it
looks as though the significant rainfall issues will not begin to
impact the region until the upper low over Northern Alabama nears
the Gulf Coast by Wednesday.

Forecast updates for this evening already sent. For a more detailed
description on the weather beyond the next 24 hours, previous
sections of the AFD are included below.

&&

.SHORT TERM [Tuesday Through Wednesday Night]...
The unsettled weather pattern which begins tonight, will continue
right through Wednesday night. A weak trough (loosely associated
with the remnants of Isaac) is forecast to slide south across the
region over the next several days, with a weak surface low
possibly developing over the northeastern Gulf by Wednesday. With
copious amounts of moisture available (PWAT 2-2.5 inches) along
with modest upper forcing, expect solid coverage of convection
each day. The guidance is in good agreement in showing the
development of multiple convective complexes over the the next 60
hours. However, the exact timing, intensity, and location of these
episodes remains highly uncertain. Given the generally weak flow
aloft, severe weather is not the primary threat. However, there
may be a risk for localized flooding given the tropical nature of
the airmass. Some of the CAMS guidance is showing isolated rainfall
totals of 5-10 inches over the next 48 to 60 hours. Will continue
to monitor the evolution of this system, and a Flash Flood Watch
may need to be considered later if the convective trends
indicated by the hi-res guidance bear out.

Have bumped up PoPs through Wednesday night from previous
forecast, with likely PoPs for much of the area Tuesday and
Wednesday afternoons. Kept southeastern Big Bend a bit drier since
it will be closer to the subsident region on the west side of a
TUTT low over central/south Florida.

&&

.LONG TERM [Thursday through next Monday]...
Rain chances will continue each day with possibly the best chance
late next weekend as models show a very deep trough over the
eastern CONUS with an upper low closing off over the Ohio Valley.
This will send a strong cold front into the southeastern U.S. over
the weekend with a frontal passage possibly by the end of the
forecast period. Would like to see more run to run consistency
before increasing PoPs higher than chance and dropping temps and
dew points too low for the start of next week.

&&

.AVIATION [Through 00z Wednesday]...
Expect a convectively active period through the TAF cycle with
thunderstorms developing across the region throughout the night and
into Tuesday. For now, the most likely convective active period on
Tuesday was handled with MVFR tempos. As confidence becomes even
higher in the exact timing of the thunderstorms affecting the
terminals, a more pessimistic forecast will likely become
necessary.

&&

.MARINE...
Relatively light southwesterly flow will continue through Tuesday
morning. However, by Tuesday afternoon and evening, the gradient
is forecast to tighten as weak low pressure drops south towards
the Gulf Coast. Exercise caution conditions are possible by
Wednesday morning over the western waters, spreading eastward by
Wednesday afternoon. A period of advisory conditions is not out of
the question at some point on Wednesday or Thursday. Winds and
seas should diminish by late in the week as the trough of low
pressure moves east into the Atlantic.

&&

.FIRE WEATHER...
Relative humidity values will remain safely away from critical
levels for the next several days. Thus, no fire weather hazards
are currently anticipated.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

UPDATES...Godsey
SHORT TERM...Camp
LONG TERM...Barry
AVIATION...Godsey
MARINE...Camp
FIRE WEATHER...Van Dyke
Hazardous weather outlook, Sep 3, 3:01 AM CDT, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 AM EDT MON SEP 3 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-040815-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
401 AM EDT MON SEP 3 2012 /301 AM CDT MON SEP 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THE REMNANTS OF ISAAC WILL DIVE BACK TOWARDS THE SOUTHEAST
DEVELOPING A MEAN UPPER LEVEL TROUGH OVER THE SOUTHEASTERN U.S..
THIS TROUGH...ALONG WITH ADDED MOISTURE FROM WHAT'S LEFT OF
ISAAC...AND A MORE FAVORABLE ONSHORE SEA BREEZE WIND FLOW...WILL
HELP TO KEEP RAIN CHANCES ELEVATED. LOCALIZED FLOODING REMAINS
POSSIBLE. A STRONG THUNDERSTORM COMPLEX WILL LIKELY DEVELOP
NORTHWEST OF OUR AREA LATER TODAY AND WORK ITS WAY SOUTH TONIGHT
WITH ASSOCIATED RAINFALL LIKELY REACHING AT LEAST OUR NORTHWEST
MOST COUNTIES OVERNIGHT. A FEW STORMS MAY BE STRONG TO ISOLATED
SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE REMNANT TROUGH FROM ISSAC WILL CONTINUE TO DIG SOUTHEAST INTO
MID WEEK KEEPING CONDITIONS SIMILAR TO THAT EXPLAINED ABOVE IN OUR
AREA. AS THE TROUGH IS SHUNTED FURTHER EAST BEGINNING ON
THURSDAY...RAINFALL WILL DECREASE TO NORMAL THEN BELOW NORMAL
THROUGH THE UPCOMING WEEKEND.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT BUT SPOTTERS SHOULD
MONITOR THE WEATHER IN CASE FLOODING OR SEVERE STORMS DEVELOP.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Local storm report, Sep 3, 3:24 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
424 PM EDT MON SEP 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 S OZARK               31.44N 85.65W
09/03/2012                   DALE               AL   EMERGENCY MNGR

            TREE DOWN ON MIXON SCHOOL ROAD AT SHERRILL LANE.

&&

GODSEY
Special weather statement, Sep 3, 3:52 PM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
452 PM EDT MON SEP 3 2012

GAZ123-125-142-144-032130-
BAKER GA-CALHOUN GA-DOUGHERTY GA-EARLY GA-
452 PM EDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR NORTHERN
BAKER...CALHOUN...WESTERN DOUGHERTY AND EASTERN EARLY COUNTIES...

* UNTIL 530 PM EDT

AT 449 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MORGAN TO 8 MILES SOUTHEAST
OF ARLINGTON...OR ALONG A LINE EXTENDING FROM DICKEY TO
DOUGLASVILLE...MOVING EAST AT 20 MPH.

PEOPLE IN CALHOUN...EASTERN EARLY...NORTHWESTERN BAKER AND WESTERN
DOUGHERTY COUNTIES...INCLUDING THE CITIES OF ARLINGTON...MORGAN AND
LEARY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3162 8458 3162 8433 3126 8435 3126 8436
      3125 8477 3162 8474 3162 8466 3163 8465
      3163 8460 3162 8459 3163 8458
TIME...MOT...LOC 2051Z 277DEG 16KT 3157 8465 3133 8466

42-DVD
Local storm report, Sep 3, 5:07 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
607 PM EDT MON SEP 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     N LEARY                 31.48N 84.51W
09/03/2012                   CALHOUN            GA   911 CALL CENTER

            A FEW TREES AND LIMBS DOWN ACROSS EASTERN CALHOUN COUNTY.

0530 PM     TSTM WND DMG     1 S PRETORIA            31.49N 84.32W
09/03/2012                   DOUGHERTY          GA   911 CALL CENTER

            TREE DOWN ACROSS ROAD NEAR THE BAKER COUNTY LINE.

&&

GODSEY
Special weather statement, Sep 3, 5:08 PM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
608 PM EDT MON SEP 3 2012

GAZ127-032245-
WORTH GA-
608 PM EDT MON SEP 3 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WORTH COUNTY...

* UNTIL 645 PM EDT

AT 607 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES EAST OF PUTNEY...OR NEAR CRESTWOOD...MOVING EAST
AT 20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3152 8365 3149 8365 3148 8367 3133 8366
      3133 8371 3132 8372 3132 8375 3133 8376
      3133 8400 3146 8400 3147 8398 3148 8400
      3156 8398 3157 8400 3158 8400
TIME...MOT...LOC 2209Z 285DEG 18KT 3149 8400

42-DVD
Local storm report, Sep 3, 5:09 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
609 PM EDT MON SEP 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     N LEARY                 31.48N 84.51W
09/03/2012                   CALHOUN            GA   911 CALL CENTER

            A FEW TREES AND LIMBS DOWN ACROSS EASTERN CALHOUN COUNTY.

&&

GODSEY
Special weather statement, Sep 3, 7:53 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
853 PM EDT MON SEP 3 2012

ALZ065>067-GAZ121-040200-
COFFEE AL-DALE AL-HENRY AL-CLAY GA-
753 PM CDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR CLAY...COFFEE...DALE
AND HENRY COUNTIES...

* UNTIL 900 PM CDT/1000 PM EDT/

AT 748 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
CLAYTON TO BRUNDIDGE TO 8 MILES SOUTH OF TROY...OR ALONG A LINE
EXTENDING FROM CLAYTON TO CLOWERS CROSSROADS TO 6 MILES NORTH OF
WILKINSTOWN...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS WILL BE NEAR...
  ARITON BY 805 PM CDT.
  OZARK BY 845 PM CDT.
  ABBEVILLE BY 850 PM CDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORMS ARE ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3177 8513 3174 8512 3171 8513 3168 8511
      3141 8544 3142 8555 3157 8602 3162 8601
      3162 8543 3171 8541 3171 8522 3175 8520
      3178 8516
TIME...MOT...LOC 0053Z 303DEG 24KT 3192 8547 3164 8582
          3168 8597

18-WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:53 PM CDTSpecial Weather StatementTAEDale67 min
Sep 3, 8:41 PM CDTSpecial Weather StatementTAEHenry64 min
Sep 3, 8:57 PM CDTSevere Thunderstorm WarningTAECoffee48 min
Sep 4, 2:24 AM CDTFlash Flood WatchTAECoffee, Dale, Geneva, Henry, Houston34 hr
Sep 4, 4:17 AM CDTAreal Flood AdvisoryTAECoffee, Dale, Geneva, Houston3 hr
Sep 4, 7:10 AM CDTAreal Flood AdvisoryTAECoffee, Geneva3 hr
Sep 4, 9:58 AM CDTAreal Flood AdvisoryTAECoffee, Geneva3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.